Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Having severe lower leg cramps and on Micardis for BP. Advise?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
I am having trouble with severe lower leg cramps on Micardis 80mg for blood pressure for the past 2 years after switching from Atacand due to dry cough. Any suggestions before I go to my local GP here in Australia?
Posted Fri, 27 Sep 2013 in Hypertension and Heart Disease
Answered by Dr. Shoaib Khan 47 minutes later
Brief Answer:
Try to relieve cramps; if not, change in med

Detailed Answer:
Muscle cramps and even at times stiffness of joints or muscles are some of the many side effects of Micardis (telmisartan).

Most side effects usually subside as your body gets used to the medication, but as you have been experiencing the same from the last 2 years, this side effect might either require individual treatment or a change in medication (i.e. micardis).

The treatment options would include: adequate hydration, mild stretching exercises on a daily basis, cold compress and local massages. Pain killers would generally be avoided, as they have more potential ill-effects while providing only temporary relief. If the cramps do not subside within a period of time, your doctor might have to consider shifting over to another anti-hypertensive.

I hope you found my response helpful. Please feel free to write back to me for any further clarifications.

Take care.
Above answer was peer-reviewed by
Follow-up: Having severe lower leg cramps and on Micardis for BP. Advise? 15 hours later
Given I have had side affects that have stopped me living a full range of activities with Micardis and a continual dry cough with Atacand. Can you memtion some of the possible alternatives for hypertension? Thanks
Answered by Dr. Shoaib Khan 10 hours later
Brief Answer:
List of anti-hypertensives mentioned

Detailed Answer:
Hello sir and welcome.

Thank you for your follow up query.

I would be more than happy to help you with a list of medications, you could discuss with your doctor and initiate. But I would like to first mention that treatment of hypertension is individual-specific and your doctor might have to try a few medications before learning about which one is best suited to your requirement with least or absent side effects. The list is as follows:
- Angiotensin II receptor antagonists: Both micardis and atacand belong to this group, as selected by your doctor. Valsartan and olmesartan are a few other medications available in the same group, if your doctor wishes to stick to the same group of medications, although it might be best to avoid this group completely as you have experienced side effects to two of their medications already
- ACE inhibitors: Captopril, enalapril, lisinopril, etc.
- Diuretics: Thiazides are usually used to control blood pressure when there are complication in the heart, generalized swelling, etc. (eg. hydrochlorthiazide)
- Beta blockers: Carvedilol (is both a beta- and alpha-blocker which helps in reducing workload of the heart, keeping it healthy), labetalol, metoprolol, are other commonly used medications from this group
- Calcium channel blockers: Amlodipine, nitrendipine, nicardipine, etc
- Combination medication: Are very good for add-on therapy

I hope this information helps. Please feel free to write back to me for any further clarifications.

Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor